Alert archive / Idaho / Wind Advisories in 2018

Wind Advisory 5, NWS Pocatello, ID

February 9, 2018

NWS Pocatello, ID issued this wind advisory at Feb 9, 2018, 9:14 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2018, 9:14 AM MST (16:14 UTC)
Expired
Feb 9, 2018, 6:00 PM MST
In force
9 hr
Issued by
NWS Pocatello, ID

The text

As transmitted.

839 
WWUS75 KPIH 091614
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
914 AM MST Fri Feb 9 2018


IDZ017-021-022-100100-
/O.NEW.KPIH.WI.Y.0005.180209T1614Z-180210T0100Z/
Eastern Magic Valley-Lower Snake River Plain-
South Central Highlands-
Including the cities of Burley, Rupert, Heyburn, Pocatello, 
Malad City, Oakley, and Rockland
914 AM MST Fri Feb 9 2018

...WIND ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect until 6 PM MST this evening. 

* IMPACTS/TIMING...Strong winds are increasing along the
  Interstate travel routes this morning and will continue through
  6 PM MST this evening. 

* WINDS...West-southwest winds 25 to 35 mph with gusts up to 45
  mph.

* LOCATIONS...Interstate 84 and 86 between Burley and Pocatello.
  Interstate 84 from Sublette to the Interstate 84 and 86
  junction. Strong winds are not real widespread but are becoming
  strong along the Interstate corridors. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
1 follow-up statement
594 
WWUS75 KPIH 100043
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
543 PM MST Fri Feb 9 2018


IDZ017-021-022-100145-
/O.EXP.KPIH.WI.Y.0005.000000T0000Z-180210T0100Z/
Eastern Magic Valley-Lower Snake River Plain-
South Central Highlands-
Including the cities of Burley, Rupert, Heyburn, Pocatello, 
Malad City, Oakley, and Rockland
543 PM MST Fri Feb 9 2018

...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING...

Winds will continue to slowly subside this evening, therefore the
Wind Advisory will be allowed to expire. Travelers along
Interstate 84 from Burley to the Utah state line should remain
cautious for occasional gusty crosswinds through 9 PM MST. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Feb 9, 3:47 AM MST, 5 hours 27 minutes earlier.

Area forecast discussion, Feb 9, 3:47 AM MST, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
347 AM MST Fri Feb 9 2018

.SHORT TERM...Today Through Monday Morning.
A well-stacked, mid to upper level low pressure system continues to
sit over east-central Canada, with high pressure sitting over the
Pacific, both nearly stationary. In between these two features, a
moist NW flow will continue to target northern ID/MT/WY for
significant precip, while only brushing northern/eastern portions of
our forecast area with snow showers. 2 shortwave troughs embedded in
this NW flow will move through over the next several days. However,
neither system looks particularly concerning, and confidence remains
high in no high-impact weather into early next week.

We kick off today 5-10 degrees cooler than Thurs. It will once again
be breezy, especially from the Snake Plain/Magic Valley southward,
although once again none of our model guidance hits wind advisory
criteria. NW flow moisture will continue to brush the Island Park
region, mntns surrounding the Teton Valley and Palisades, and the
Caribou Highlands, where temps will support snow. However, with the
best ascent/moisture still targeting locales further N and E, any
shower activity should remain very light and scattered, with an inch
or two possible at higher elevations. Thus, while a few slick spots
are possible, this activity should be low impact.

The first embedded trough/backdoor cold front will swing through
from N to S Sat. A consensus of models continues to paint this as a
fairly dry system, but we still cannot rule out a few snow showers
along and ahead of the front. The best chance will be from Pine
Creek Pass south into the Caribou Highlands and mntns near
Pocatello, where 1-3 inches are possible. Elsewhere, expect a
dusting at best in areas that do see a snow shower. Winds will be
lighter than today. Again, another low impact weather day.

We dry out under weak ridging Sun, before the second trough/cold
front moves in starting Mon. The GFS/ECMWF/Canadian show some
discrepancies on the exact placement and evolution of precip. The
general flavor is our mntns will be most targeted, but with some
uncertainty have maintained a chance of snow showers everywhere
starting early Mon morning. While this system appears to have more
moisture to work with than Saturday's system, snow accumulations
still only look on the order of 1-3 inches, highest in the mntns.
None of our models pump out more than 0.10 inches QPF for any given
location. - KSmith/GK

.LONG TERM...Monday Afternoon Through Friday.
Weak system may provide snow showers Monday as cold front works
through Idaho. Upper level ridge will should provide dry
conditions Tuesday with models diverging later in the long term
with another system possibly providing light precipiation
Wednesday through Thursday. European weaker and quicker with
system with better chance on Wednesday and GFS slower and stronger
with best chances on Thursday. For now didn't alter grids that
much and kept in low chances of snow mainly in the mountains both
days and continued into Friday although both models now dry.
Temps should trend cooler than they have been recently but for
now kept at least slightly above normal through the period. - GK

&&

.AVIATION...
Expect continued breezy conditions at PIH and IDA today with
sustained winds in the 15 to 25 knot range this afternoon.
Conditions should stay VFR at all sites with best chance for light
snow showers at DIJ but for now did not drop below VFR conditions
but ceilings should lower to under 5 thousand feet with some
chance for MVFR conditions. Winds may shift from south southwest
to north this evening at IDA as cold front drops south. - GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.

&&

Nearby

Wind Advisories in Idaho, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.